Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 94, NWS St. Louis, MO

May 11, 20164 counties in Illinois; 5 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 11, 2016, 6:50 PM CDT for 4 counties in Illinois; 5 counties in Missouri. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 6:50 PM CDT (23:50 UTC)
Expired
May 11, 2016, 7:30 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Pike County, IL, Lincoln County, MO, Montgomery County, MO, Pike County, MO, Saint Charles County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 44 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:00 PM CDTTSTM WND DMGWarrenton, MOFEW TREES DOWN ON HIGHWAY U
May 11, 7:17 PM CDTHAIL 0.751 S Troy, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:10 PM CDTSevere Thunderstorm WatchSPC12 hr
May 11, 6:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS53 KLSX 112350
SVRLSX
ILC013-061-083-149-MOC113-139-163-183-219-120030-
/O.NEW.KLSX.SV.W.0094.160511T2350Z-160512T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...
  WESTERN GREENE COUNTY IN SOUTHWESTERN ILLINOIS...
  WEST CENTRAL JERSEY COUNTY IN SOUTHWESTERN ILLINOIS...
  CALHOUN COUNTY IN SOUTHWESTERN ILLINOIS...
  SOUTHEASTERN PIKE COUNTY IN NORTHEASTERN MISSOURI...
  EASTERN MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...
  NORTHWESTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  LINCOLN COUNTY IN EAST CENTRAL MISSOURI...
  WARREN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 730 PM CDT

* AT 650 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTHEAST OF NEW HARTFORD TO NEAR HERMANN...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  O'FALLON...ST. PETERS...WENTZVILLE...LAKE ST. LOUIS...DARDENNE PRAIRIE...
  TROY...WARRENTON...WELDON SPRING...BOWLING GREEN...LOUISIANA...WRIGHT
  CITY...COTTLEVILLE...ELSBERRY...ST. PAUL...MOSCOW MILLS...WINFIELD...
  DAVIS...HARDIN...PLEASANT HILL AND JONESBURG.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 179 AND 220.
 
THIS ALSO INCLUDES  CUIVRE RIVER STATE PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3946 9049 3869 9066 3870 9130 3871 9131
      3871 9133 3870 9134 3870 9137 3871 9140
      3871 9148 3946 9112
TIME...MOT...LOC 2350Z 272DEG 17KT 3924 9118 3873 9137 

HAIL...1.00IN
WIND...60MPH
 
$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 5:18 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 11, 5:18 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
518 PM CDT WED MAY 11 2016

.UPDATE...
Issued at 514 PM CDT Wed May 11 2016

Have canceled SVR Watch in the cold pool in the wake of the
earlier convection. Ample insolation has allowed destabilization
across portions of central MO newd into west central IL. This area
is being monitored for severe potential and based on rapid growth
this morning, would expect strong/severe to develop shortly.
Trends will continue to be monitored and updated as soon as
possible as needed.

Tilly

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 308 PM CDT Wed May 11 2016

Sfc low continues to lift newd thru the area this afternoon. The
wrmfnt will slowly lift along with it, bringing a very unstable
airmass with it. While ongoing severe TSRA continue to push ewd in
IL, area across central MO continues to destabilize. This area
will become the focus for the next round of storms late this
afternoon thru the evening.

Guidance has room for improvement in the evolution for the
remainder of this event. Believe the NAM Nest, NSSL WRF and local
4km WRF are currently handling it best.

Environment over much of MO is recovering well ahead of the sfc
low with MUCAPE of 3000 J/kg or greater already. Based on the 18z
sounding from SGF, a small cap remains in place. Expect TSRA to
develop over the next few hours and move ewd thru the region
during the evening hours. Focus for convection shud shift swd
after Midnight tonight and out of the area by sunrise Thurs. Main
questions for this eve and overnight will be timing. Storms that
do develop will be capable of being severe.

Tilly

.LONG TERM...  (Thursday through Next Wednesday)
Issued at 308 PM CDT Wed May 11 2016

System to exit forecast area by Thursday morning. Could see some
lingering showers and thunderstorms over far southern portions of
forecast area through 18z Thursday. Then dry and cooler with highs
only in the low to mid 70s and lows Thursday night in the mid 40s to
low 50s.

Models continue to show next frontal boundary moving into northern
portions of forecast area by Friday afternoon. Some decent CAPES and
convergence along front, so SPC has placed areas along and north of
I70 in a marginal risk for severe storms Friday afternoon and
evening.

Then front exits region by day break on Saturday with dry wx for
remainder of weekend. Highs will only be in the upper 50s to mid
60s. Some extended models bring next weather system into
southwestern MO by Sunday with some showers/storms developing and
spreading northeast towards forecast area late Sunday and Sunday
night. For now only have slight chance/low end chance pops during
this period. Better chances of showers and thunderstorms Monday
through Wednesday with several waves of activity. Temperatures to
remain at or below normal for this time of year.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1242 PM CDT Wed May 11 2016

First round of TSRA is moving thru the region now. These storms
will move E, with redevelopment expected further W this afternoon.
The next round is expected to move thru the region late this
afternoon and thru the evening hours. The first round poses a
threat to large hail and damaging winds. The second round may also
be severe.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     62  75  53  76 /  80  10   5  20
Quincy          56  71  49  72 /  80   5   0  50
Columbia        56  72  49  75 /  80   5   5  30
Jefferson City  57  74  50  77 /  80   5   5  30
Salem           63  74  52  73 /  80  30  10  10
Farmington      62  74  49  75 /  80  20   5   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 11, 3:34 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT WED MAY 11 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
334 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THROUGH TONIGHT. HAIL IN EXCESS
OF 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH ARE THE
PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY
AFTERNOON AND EVENING ALONG AND NORTH OF INTERSTATE 70. LARGE
HAIL AND DAMAGING WIND ARE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

BYRD

In the hours before

Local storm report, May 11, 6:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
616 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             POTOSI                  37.94N  90.78W
05/11/2016  M0.70 INCH       WASHINGTON         MO   AMATEUR RADIO

            AT 911 CALL CENTER JUST NORTH OF POTOSI

&&

KANOFSKY
Local storm report, May 11, 6:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             PARK HILLS              37.85N  90.53W
05/11/2016  M1.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            WALL CLOUD WITH VERY WEAK ROTATION LOCATED WEST OF PARK
            HILLS. GOLF BALL SIZE HAIL IN PARK HILLS.

0616 PM     WALL CLOUD       PARK HILLS              37.85N  90.53W
05/11/2016                   ST. FRANCOIS       MO   TRAINED SPOTTER

            WALL CLOUD WITH VERY WEAK ROTATION LOCATED WEST OF PARK
            HILLS. GOLF BALL SIZE HAIL IN PARK HILLS.

&&

KANOFSKY
Local storm report, May 11, 6:20 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             DESLOGE                 37.87N  90.52W
05/11/2016  M0.70 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, May 11, 6:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
622 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             2 N POTOSI              37.96N  90.78W
05/11/2016  M1.00 INCH       WASHINGTON         MO   911 CALL CENTER

            REPORTED BY LAW ENFORCEMENT AT THE 911 CALL CENTER

&&

KANOFSKY
Local storm report, May 11, 6:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
629 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             PARK HILLS              37.85N  90.53W
05/11/2016  M1.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            OBSERVED IN SOUTH PART OF THE CITY.

&&

KELLY
Local storm report, May 11, 6:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             LEADINGTON              37.83N  90.48W
05/11/2016  M1.00 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            WALL CLOUD WITH SOME ROTATION. QUARTER SIZE HAIL IN
            LEADINGTON.

0642 PM     WALL CLOUD       LEADINGTON              37.83N  90.48W
05/11/2016                   ST. FRANCOIS       MO   TRAINED SPOTTER

            WALL CLOUD WITH SOME ROTATION. QUARTER SIZE HAIL IN
            LEADINGTON.

&&

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:19 AM CDTDense Fog AdvisoryLSXBond, Brown, Calhoun, Clinton, Fayette, Greene and 10 more6 hr
May 11, 1:08 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair52 min
May 11, 1:12 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair48 min
May 11, 1:51 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair54 min
May 11, 1:55 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair65 min
May 11, 2:12 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph63 min
May 11, 2:32 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison, Washington43 min
May 11, 3:02 PM CDTSevere Thunderstorm WarningLSXFayette, Marion43 min
May 11, 3:13 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Washington47 min
May 11, 3:15 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair45 min
May 11, 3:43 PM CDTSevere Thunderstorm WarningLSXFayette, Marion33 min
May 11, 3:52 PM CDTFlash Flood WarningLSXClinton, Monroe, Randolph, Saint Clair, Washington4 hr
May 11, 3:57 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph63 min
May 11, 3:59 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington19 min
May 11, 4:45 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph60 min
May 11, 5:23 PM CDTSevere Thunderstorm WarningLSXRandolph52 min
May 11, 5:26 PM CDTFlash Flood WarningLSXRandolph4 hr
May 11, 10:08 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone52 min
May 11, 10:25 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway50 min
May 11, 10:52 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery, Pike38 min
May 11, 11:24 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike51 min
May 11, 12:26 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren49 min
May 11, 12:29 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Washington46 min
May 11, 12:47 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis28 min
May 11, 3:11 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington49 min
May 11, 4:05 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois, Washington40 min
May 11, 5:16 PM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike, Ralls44 min
May 11, 5:18 PM CDTSevere Thunderstorm WarningLSXCrawford27 min
May 11, 5:18 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Osage, Warren42 min
May 11, 5:35 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery40 min
May 11, 5:45 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington45 min
May 11, 5:56 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike, Ralls64 min
May 11, 6:12 PM CDTSevere Thunderstorm WarningLSXCallaway, Lincoln, Montgomery, Warren48 min
May 11, 6:29 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Sainte Genevieve, Saint Francois, Washington46 min
May 11, 6:42 PM CDTSevere Thunderstorm WarningLSXPike, Ralls48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.